Acetaminophen And Hydrocodone Bitartrate
What are opioids?
Opioids, sometimes called narcotics, are a type of drug. They include strong prescription pain relievers such as oxycodone, hydrocodone, fentanyl, and tramadol. The illegal drug heroin is also an opioid.
A health care provider may give you a prescription opioid to reduce pain after you have had a major injury or surgery. You may get them if you have severe pain from health conditions like cancer. Some providers prescribe them for chronic pain.
Prescription opioids used for pain relief are generally safe when taken for a short time and as prescribed by your provider. However, people who take opioids are at risk for opioid use disorder (OUD) and overdose. These risks increase when these medicines are misused. Misuse can include taking more than your prescribed dose or taking it more often, using it to get high, or taking someone else's opioids.What is an opioid overdose?
Opioids affect the part of the brain that regulates breathing. When people take high doses of opioids, it can lead to an overdose, with the slowing or stopping of breathing and sometimes death.What causes an opioid overdose?
An opioid overdose can happen for a variety of reasons, including if you:
- Take an opioid to get high.
- Take an extra dose of a prescription opioid or take it too often (either accidentally or on purpose).
- Mix an opioid with other medicines, illegal drugs, or alcohol. An overdose can be fatal when mixing an opioid and certain anxiety treatment medicines, such as Xanax or Valium.
- Take an opioid medicine that was prescribed for someone else. Children are especially at risk of an accidental overdose if they take medicine not intended for them.
There is also a risk of overdose if you are getting medications for opioid use disorder (MOUD). MOUD is a treatment for OUD. Many of the medicines used for MOUD are also controlled substances that can be misused.Who is at risk of an opioid overdose?
Anyone who takes an opioid can be at risk of an overdose, but you are at higher risk if you:
- Take illegal opioids
- Take more opioid medicine than you are prescribed
- Combine opioids with other medicines and/or alcohol
- Have certain medical conditions, such as sleep apnea, or reduced kidney or liver function
- Are over 65 years old
The signs of an opioid overdose include:
- Very small pupils of the eyes
- Falling asleep or loss of consciousness
- Slow, shallow breathing
- Choking or gurgling sounds
- Limp body
- Pale, blue, or cold skin
- Faint heartbeat
- Purple lips and fingernails
If you think someone is having an opioid overdose:
- Call 911 immediately.
- Give the person naloxone, if it is available. Naloxone is a safe medication that can quickly stop an opioid overdose. There are two forms. One is a nasal spray that you spray info the nose. The other type is injected into the muscle under the skin, or into the veins. Naloxone works by blocking the effects of the opioids on the body. It's important to read the product instructions and check the expiration date before you give it to someone.
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency workers arrive.
Naloxone won't harm someone if they're overdosing on drugs other than opioids, so it's best to use it if you think someone is overdosing.Can an opioid overdose be prevented?
If you are taking opioid pain medicine, there are steps you can take to help prevent an opioid overdose:
- Take your medicine exactly as prescribed by your provider. Do not take more medicine at once or take medicine more often than you are supposed to.
- Never mix the pain medicines with alcohol, sleeping pills, or illegal substances.
- Store your medicine safely where children or pets can't reach it. Consider using a medicine lockbox. Besides keeping children safe, it also prevents someone who lives with you or visits your house from stealing your medicines.
- Dispose of unused medicine promptly.
It is also important to teach your family and friends how to respond to an overdose. If you are at higher risk of an overdose, you will want get naloxone and carry it with you wherever you go. You can buy naloxone at a pharmacy.
Acetaminophen And Hydrocodone Bitartrate FDA Approved Drugs
Abhai LlcJun 21, 2017
Actavis Labs Fl IncJun 2, 2016
Amneal PharmsNov 29, 2016
Lannett Holdings IncJun 20, 2017
Mallinckrodt IncMar 31, 2017
Novel Labs IncNov 14, 2016
Par PharmJul 5, 2016
Tris Pharma IncMar 15, 2016
Vintage PharmsJan 24, 2011
Amneal Pharms NyJun 23, 2017
Pharm AssocApr 18, 2008
VistapharmJan 25, 2012
Aurolife Pharma LlcApr 11, 2012
Larken Labs IncJun 15, 2016
Rhodes PharmsApr 12, 2016
Sun Pharm Inds IncDec 23, 2008
Upsher-smith LabsMar 24, 2017